Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 5, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at Sep 1, 2017, 10:06 AM EDT for 15 counties in Michigan. It took effect at Sep 2, 2017, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2017, 10:06 AM EDT (14:06 UTC)
- In effect from
- Sep 2, 2017, 12:00 AM EDT
- Expired
- Sep 2, 2017, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Cheboygan County, MI, Crawford County, MI, Gladwin County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WWUS73 KAPX 011406 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1006 AM EDT Fri Sep 1 2017 MIZ017-018-022>024-027>030-033>036-041-042-012215- /O.NEW.KAPX.FR.Y.0005.170902T0400Z-170902T1200Z/ Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin- Arenac- Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 1006 AM EDT Fri Sep 1 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from midnight tonight to 8 AM EDT Saturday. * TEMPERATURE...Lower to middle 30s in many inland areas, especially low lying locales. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
542 WWUS73 KAPX 011833 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 233 PM EDT Fri Sep 1 2017 MIZ017-018-022>024-027>030-033>036-041-042-020245- /O.CON.KAPX.FR.Y.0005.170902T0400Z-170902T1200Z/ Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin- Arenac- Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 233 PM EDT Fri Sep 1 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * TEMPERATURE...Lower to middle 30s in many inland areas, especially low lying locales. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
906 WWUS73 KAPX 020110 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 910 PM EDT Fri Sep 1 2017 MIZ017-018-022>024-027>030-033>036-041-042-021200- /O.CON.KAPX.FR.Y.0005.170902T0400Z-170902T1200Z/ Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin- Arenac- Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 910 PM EDT Fri Sep 1 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * TEMPERATURE...Lower to middle 30s in many inland areas, especially low lying locales. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JZ
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 1, 6:53 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 1, 6:53 AM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
653 AM EDT Fri Sep 1 2017
.NEAR TERM...(Today through Tonight)
Issued at 313 AM EDT Fri Sep 1 2017
...Cool temperatures and mostly clear conditions to continue...
High impact weather potential...Some more frost looking possible
tonight.
Pattern synopsis/forecast...Expansive area of high pressure
continues to slowly build into the northern Lakes, bringing with it
one chilly airmass for the start of Meteorological Fall. While the
vast majority of the area is devoid of any clouds, very shallow lake
instability continues to drive some strato-cu off northern Lake
Huron. Land breeze development has largely kept these clouds
offshore, although it does appear some are scrapping the northeast
lower coastline. Cloud-free and wind-free conditions across the
interior have really allowed temperatures to tank early this
morning, with several of our typical ice box interior locations
already dropping into the upper 30s.
Overhead high pressure is going nowhere fast, and looks to maintain
complete control of our weather heading through today and tonight.
Forecast challenges are rather minimal, and what there are center on
lingering lake clouds this morning and cold temperatures/possible
additional frost again tonight.
Details: Fist order of business...inherited frost advisory will be
maintained through early this morning as temperatures will continue
to fall for a few more hours yet. Widespread 30s expected across our
traditional colder locales by sunrise. Otherwise, any lingering
northeast lower lake clouds expected to mix out quickly this
morning, leaving behind mostly sunny skies across northern Michigan
today (may see just a few very shallow cu develop). Plenty of
sunshine will do a quick number on these very chilly morning
temperatures, with readings rebounding into the mid and upper 60s
this afternoon...although readings near Lake Huron may be just a
touch cooler.
Not a whole lot of change tonight with mostly clear and chilly
weather set to continue. Beginning stages of weak warm air advection
starts to take shape late as center of surface high pushes further
off to the east. This will primarily impact eastern upper Michigan,
keeping their overnight lows at least a few degrees warmer than what
is currently being observed. Elongation of surface ridge back across
northern lower should once again set up a very light wind regime,
allowing temperatures to plummet quickly this evening. Given the
continued modification of the airmass, think readings may end up
just a touch warmer than this past night. Likely to see some patchy
frost, but not confident it will be enough to warrant another
headline.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 313 AM EDT Fri Sep 1 2017
...Chance for rain Saturday, then Dry Sunday...
High Impact Weather Potential...Thunderstorms possible late Sunday
night.
Pattern Synopsis/Forecast...Saturday morning a 500 mb cutoff low
will be moving up from the Ohio Valley into the Lower Great Lakes,
and Mid-Atlantic States by Saturday night. At that time, another 500
mb shortwave trough moves into the Upper Great Lakes, and looks to
link up with it. This looks to bring showers over the region
Saturday night, but it quickly moves east by Sunday morning so that
it dries out. Another weak 500 mb trough looks to move into the
region overnight, into early Monday morning. So maybe another chance
of rain very late.
Primary Forecast concerns...with all of the shortwaves, cutoffs and
tropical systems around, the paths of the of these systems is sure
to change again. So there is low confidence Saturday and Sunday.
Sunday night also looks a bit "iffy" as the ECMWF looks to back off
a bit on the 06z/Mon to 12z/Mon rain and the GFS barely gets it into
E Upper. Also, While timing of the instabilty for thunder from the
GFS and ECMWF are about 6-12 hours out of sync. So have widened the
threat for thunder in the HWO.
.LONG TERM...(Sunday night through Thursday)
Issued at 313 AM EDT Fri Sep 1 2017
...Below Normal Temperatures Through the Week...
High Impact Weather Potential...Thunder possible Monday into Monday
night.
Extended (Monday through Thursday)...Models have different scenarios
for the upcoming week as the 500 mb low/trough that drops into the
the Upper Great Lakes and cuts off, and hurricane Irma begin to
interact late in the week. With such a strong hurricane, as the
models depict, will consider that not only will the track of the
hurricane change, but the scenarios of the 500 mb low over the Great
Lakes will change as well. Most of this will be in the timing, but
there will be some issues with the strength of the low. What does
look certain is that there will be a chance of rain, but whether
there will be thunder is up for grabs as the cloudiness from the low
over the area will help to disrupt diurnally driven instability by
late in the week. Also with the 500 mb low over the region, we will
begin to see a below normal temperatures through a portion of the
week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 653 AM EDT Fri Sep 1 2017
Cool/dry air in place as high pressure settles across the region.
This will provide quiet wx, VFR conditions, and light/variable
winds.
&&
.MARINE...
Issued at 313 AM EDT Fri Sep 1 2017
High pressure will continue to bring sub-advisory winds to
the big waters today and tonight. Southerly winds expected to pick
up a bit very late tonight into Saturday morning, especially across
northern Lake Michigan, as a cold front approaches the region. May
see a brief period of wind gusts approach advisory levels during
this time.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY until 9 AM EDT this morning for MIZ008-015-017-
018-022>024-027>030-033>036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MB
SHORT TERM...JL
LONG TERM...JL
AVIATION...MB
MARINE...MBHazardous weather outlook, Sep 1, 6:56 AM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 656 AM EDT Fri Sep 1 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-021200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 656 AM EDT Fri Sep 1 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Some additional frost is again possible early Saturday morning across the traditional colder interior locations of northern lower Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible across the outlook area late Sunday night through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.